Neuroleptic malignant syndrome with delayed onset of fever following risperidone administration

Byron Norris, Virginia Angeles, Rina Eisenstein, J. Paul Seale

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

OBJECTIVE: To report and discuss a case of neuroleptic malignant syndrome (NMS) with delayed onset of fever in a patient taking risperidone. CASE SUMMARY: A 59-year-old white female presented with progressive weakness, confusion, and disorientation 10 days after restarting risperidone 2 mg/day therapy for bipolar disorder. She had taken risperidone for several years prior to this episode and had stopped it for approximately 3 weeks; risperidone was discontinued on admission. The patient's creatine kinase (CK) level was elevated (901 IU/L; reference range 39-162) on admission and increased to 1991 IU/L the following day. She was initially afebrile and had no muscular rigidity. Elevated temperature (38.1 °C) did not occur until hospital day 2. The patient was successfully treated with diazepam, bromocriptine, and dantrolene and suffered no long-term sequelae. DISCUSSION: Other clinicians have reported atypical presentations of NMS in patients taking newer neuroleptic agents. Although this patient met diagnostic criteria for NMS, the hallmark symptoms of fever and muscle rigidity were delayed in onset. Also, the patient never remained febrile for more than 24 hours and her maximum temperature was only 38.6 °C. An objective causality assessment suggests that this case of NMS was probably related to restarting risperidone. CONCLUSIONS: Because of the life-threatening nature of this syndrome, clinicians should consider NMS in afebrile patients presenting with diaphoresis, changes in level of consciousness, mutism, tremors, tachycardia, leukocytosis, and elevated CK levels.

Original languageEnglish (US)
Pages (from-to)2260-2264
Number of pages5
JournalAnnals of Pharmacotherapy
Volume40
Issue number12
DOIs
StatePublished - Dec 2006
Externally publishedYes

Keywords

  • Neuroleptic malignant syndrome
  • Risperidone

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Neuroleptic malignant syndrome with delayed onset of fever following risperidone administration'. Together they form a unique fingerprint.

  • Cite this